Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Jackson, MS

May 16, 2018Jasper County, Newton County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 16, 2018, 3:23 PM CDT for Jasper County, Newton County, Smith County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 3:23 PM CDT (20:23 UTC)
Expired
May 16, 2018, 4:00 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, MS, Newton County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 69 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS54 KJAN 162023
SVRJAN
MSC061-101-129-162100-
/O.NEW.KJAN.SV.W.0151.180516T2023Z-180516T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
323 PM CDT WED MAY 16 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jasper County in east central Mississippi...
  South central Newton County in east central Mississippi...
  Eastern Smith County in central Mississippi...

* Until 400 PM CDT.

* At 322 PM CDT, a severe thunderstorm was located over Roberts, or 9
  miles southwest of Newton, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Jasper...south central Newton and eastern Smith
  Counties, including the following locations... Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3225 8928 3224 8912 3207 8920 3213 8939
TIME...MOT...LOC 2022Z 019DEG 14KT 3221 8926 

HAIL...1.00IN
WIND...60MPH
 
$$

17
2 follow-up statements
362 
WWUS54 KJAN 162040
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
340 PM CDT WED MAY 16 2018

MSC061-101-129-162100-
/O.CON.KJAN.SV.W.0151.000000T0000Z-180516T2100Z/
Jasper MS-Newton MS-Smith MS-
340 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN JASPER...SOUTH CENTRAL NEWTON AND EASTERN SMITH
COUNTIES...

At 340 PM CDT, a severe thunderstorm was located near Roberts, or 11
miles southwest of Newton, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Roberts and Montrose. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3225 8928 3224 8912 3207 8920 3213 8939
TIME...MOT...LOC 2040Z 027DEG 7KT 3220 8929 

HAIL...1.25IN
WIND...60MPH
 
$$

17
126 
WWUS54 KJAN 162055
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
355 PM CDT WED MAY 16 2018

MSC061-101-129-162104-
/O.EXP.KJAN.SV.W.0151.000000T0000Z-180516T2100Z/
Jasper MS-Newton MS-Smith MS-
355 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JASPER...SOUTH
CENTRAL NEWTON AND EASTERN SMITH COUNTIES WILL EXPIRE AT 400 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3225 8928 3224 8912 3207 8920 3213 8939
TIME...MOT...LOC 2054Z 019DEG 14KT 3215 8931 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:02 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 16, 1:02 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
102 PM CDT Wed May 16 2018

.UPDATE...
Updated for 18Z aviation discussion.

&&

.AVIATION...

18Z TAF discussion:
The primary concern for aviation through the TAF period will be
the chance for showers and thunderstorms to bring locally gusty
winds and possible restrictions to visibility or ceilings. With
expected isolated to scattered coverage of showers and storms
around the region, the impacts to any particular TAF site may be
brief and localized. Amendments may be necessary if thunderstorms
develop near a TAF site this afternoon. Also, fog or low cloud
development may occur later tonight into early Thursday morning in
areas which get rainfall today, but chances for prevailing MVFR
or lower were too low to include in TAFs at this time. /NF/

&&

.DISCUSSION...
Primarily made adjustments to POPs for today and tonight based on
latest trends in observations and short-term hi-res guidance.
Also increased max temps today around 1 to 3 degrees based on
clouds having cleared out of most of the area, and focus for rain
being primarily in the far eastern part of the area this
afternoon. Our forecast area will be between shortwaves during the
daytime today,so scattered shower and storm coverage expected to
be primarily confined to the axis of higher moisture currently
over eastern Mississippi. Isolated showers or thunderstorms are
still possible across other the rest of the region after
convective temperatures are reached. Drier air across the western
half of MS and our northeastern LA parishes and southeastern AR
counties will result in a greater potential for damaging
microburst winds, with a lesser threat for damaging winds in the
slightly more stable air across eastern MS. We then expect an
increase in thunderstorm chances overnight from the west as
short-term guidance continues to show an MCV currently over
eastern OK migrating southeastward toward the ArkLaMiss by
tonight. Elevated instability will remain overnight with mid-level
lapse rates around 6-7 deg C/km, so the added lift with the MCV
should be able to trigger thunderstorms as it moves into the
area. For now will leave mention of organized severe weather out
of the HWO, however may end up including a Marginal risk for
severe weather if it looks like evening/overnight activity has the
potential to be more robust. /NF/

Prior discussion below:

Today and Tonight: early morning water vapor imagery/RAP analysis
showed the circulation around a weak closed low over the Florida
panhandle and a weak shortwave trough axis nearly along the
Mississippi river that extended from the mid Mississippi river
valley south over the lower Mississippi river valley. The resulting
shear axis between these two features was over east Mississippi and
was helping to maintain convection through early morning. Models
have not handled this convection well tonight but agree that it
should wain toward morning with a brief lull in the activity before
firing back up during the day. The weak closed low is expected to
drift northwest and be absorbed by the shortwave trough to our west
as this trough shifts slowly east across our CWA through tonight.
PWATs close to an inch and a half look to remain confined to the
eastern half of our CWA today where the greatest coverage of storms
is expected. There were a few strong storms around yesterday evening
and a few additional strong storms will be possible again today. The
most favorable environmental conditions for strong storms look to be
over the western half of our CWA where coverage of storms will be
more isolated and the warmest temperatures will continue. A few
record highs in our west are not out of the question today but will
be harder to come by than on Monday and Tuesday. Ongoing convection
and morning cloud debris will likely limit prime insolation in our
east and an early development to convection could offset heating in
the west. There will be a decrease in convection this evening with
the loss of daytime heating, especially in our east but there is
ongoing convection over the Red River valley early this morning and
some CAM guidance still suggests some of this activity may hold
together and spill into the western portions our our CWA. Otherwise,
warmer than normal temperatures will continue tonight. /22/

Thursday through mid week next week...

A warm and active pattern will exist throughout the extended
period with rain/storm chances each day and highs ranging from the
upper 80's to mid 90's.

By Thursday, the ArkLaMiss will remain on the east side of a
building upper ridge over the Plains, resulting in weak NW flow
aloft. Most storms on Thursday will be diurnally driven but can't
count out the development of an MCS type feature due to a possible
weak disturbance anytime that we have NW flow aloft and sufficient
buoyancy in the atmosphere. By Thursday afternoon, SBCAPE values
will range from 1500-2500 j/kg with 0-6km lapse rates ranging from
6.5-7.5 C/km. Regardless of the mode of storm, the main threat
will be wind damage. A similar threat of storms will exist on
Friday as NW flow remains apparent in the upper levels. Both the
NAM and the Euro depict an upper closed low swinging across the
MidSouth on Friday. This will result in an upper speed max pushing
into the region from the NW. This feature could serve as a focus
for storm development on Friday.

On Saturday, weak ridging will be centered over the ArkLaMiss.
This will result in lesser chances of storms than the previous
days; however, isolated diurnally driven storms will remain
possible. Saturday could be the warmest day of the period with
highs reaching the mid 90's. The ridging will begin to break down
and moisture will begin to increase as we get into Sunday and
into early next week. Diurnally driven thunderstorms will make for
an active radar each day through at least Wednesday and possibly
longer. Rainfall totals over the next week will vary due to the
sporadic nature of diurnally driven storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  67  90  67 /  19  31  43  32
Meridian      89  66  89  67 /  51  33  46  38
Vicksburg     92  67  90  68 /  15  44  37  28
Hattiesburg   93  66  91  66 /  36  21  49  35
Natchez       91  67  90  68 /  15  44  43  34
Greenville    91  69  90  69 /  18  40  30  29
Greenwood     90  67  89  67 /  27  22  39  32

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/NF/22
Hazardous weather outlook, May 16, 4:43 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
443 AM CDT Wed May 16 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
170945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
443 AM CDT Wed May 16 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 16, 1:38 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
138 PM CDT WED MAY 16 2018

MSZ027-028-032-036-037-161900-
Carroll MS-Attala MS-Montgomery MS-Choctaw MS-Holmes MS-
138 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HOLMES...WEST
CENTRAL CHOCTAW...SOUTHEASTERN CARROLL...NORTHWESTERN ATTALA AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 200 PM CDT...

At 137 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Poplar Creek to near Vaiden. Movement was
southeast at 5 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Vaiden, Possumneck, Poplar Creek, Hesterville, West and French Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3329 8931 3308 8982 3331 8983 3343 8954
TIME...MOT...LOC 1837Z 310DEG 6KT 3335 8957 3327 8970

NF
Special weather statement, May 16, 2:07 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
207 PM CDT WED MAY 16 2018

MSZ051-161945-
Newton MS-
207 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEWTON COUNTY UNTIL
245 PM CDT...

At 207 PM CDT, Meteorologists were tracking a strong thunderstorm
over Stratton, or 8 miles southeast of Prospect, moving south at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Prospect, Decatur, Little Rock and Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 8895 3236 8927 3258 8927 3258 8905
TIME...MOT...LOC 1907Z 339DEG 9KT 3250 8914

NF
Special weather statement, May 16, 2:18 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
218 PM CDT WED MAY 16 2018

MSZ057-066-161945-
Jones MS-Jasper MS-
218 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JASPER AND NORTH
CENTRAL JONES COUNTIES UNTIL 245 PM CDT...

At 218 PM CDT, Meteorologists were tracking a strong thunderstorm
over Moss, or near Stringer. This storm was moving southeast at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Moss around 235 PM CDT.

Other locations impacted by this storm include Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3178 8931 3192 8920 3186 8904 3167 8922
TIME...MOT...LOC 1918Z 310DEG 4KT 3181 8921

17
Local storm report, May 16, 2:43 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             1 SE LAUREL             31.69N 89.13W
05/16/2018  E1.00 INCH       JONES              MS   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL AT THE JONES
            COUNTY EOC.

&&

TW
Local storm report, May 16, 2:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     LAUREL                  31.70N 89.14W
05/16/2018                   JONES              MS   EMERGENCY MNGR

            PORTION OF THE ROOF BLOWN OFF OF WATER
            STATION NUMBER 1.

&&

TW
Special weather statement, May 16, 3:00 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
300 PM CDT WED MAY 16 2018

MSZ057-162030-
Jasper MS-
300 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER COUNTY UNTIL
330 PM CDT...

At 259 PM CDT, Meteorologists were tracking a strong thunderstorm
near Turnerville, or 14 miles north of Stringer, moving southeast at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Turnerville around 315 PM CDT.

Other locations impacted by this storm include Montrose and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 8920 3200 8932 3211 8932 3219 8924
      3212 8907
TIME...MOT...LOC 1959Z 302DEG 15KT 3208 8924

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:49 PM CDTSpecial Weather StatementJANLauderdale41 min
May 16, 12:44 PM CDTSpecial Weather StatementJANMontgomery46 min
May 16, 1:38 PM CDTSpecial Weather StatementJANAttala22 min
May 16, 2:07 PM CDTSpecial Weather StatementJANNewton38 min
May 16, 2:18 PM CDTSpecial Weather StatementJANJones27 min
May 16, 2:25 PM CDTSevere Thunderstorm WarningJANJasper, Jones20 min
May 16, 3:00 PM CDTSpecial Weather StatementJANJasper30 min
May 16, 4:01 PM CDTSpecial Weather StatementJANSmith29 min
May 16, 5:35 PM CDTSpecial Weather StatementJANScott25 min
May 16, 6:41 PM CDTSpecial Weather StatementJANOktibbeha49 min
May 16, 6:50 PM CDTSpecial Weather StatementJANMadison25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.